Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 5, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 30, 2018, 7:18 PM CDT for 4 counties in Kansas. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2018, 7:18 PM CDT (00:18 UTC)
- Expired
- Apr 30, 2018, 8:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Finney County, KS, Gray County, KS, Lane County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 69 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 7:18 PM CDT | HAIL 1 | 2 S Garden City, KS | THIS REPORT WAS RECEIVED THROUGH SOCIAL MEDIA. |
| Apr 30, 7:30 PM CDT | HAIL 1 | 8 Ene Garden City, KS | THIS REPORT WAS RECEIVED THROUGH SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1193 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1673 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 10.1
The text
As transmitted.
501
WUUS53 KDDC 010018
SVRDDC
KSC055-069-101-171-010100-
/O.NEW.KDDC.SV.W.0005.180501T0018Z-180501T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
718 PM CDT MON APR 30 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Eastern Finney County in southwestern Kansas...
Southeastern Scott County in west central Kansas...
Southern Lane County in west central Kansas...
Northwestern Gray County in southwestern Kansas...
* Until 800 PM CDT
* At 717 PM CDT, a severe thunderstorm was located 4 miles east of
Garden City, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Garden City, Pierceville and Amy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3837 10024 3832 10025 3785 10068 3792 10088
3850 10070
TIME...MOT...LOC 0017Z 208DEG 45KT 3796 10077
HAIL...1.00IN
WIND...60MPH
$$
Reynolds3 follow-up statements
628
WWUS53 KDDC 010028
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
728 PM CDT MON APR 30 2018
KSC055-069-101-171-010100-
/O.CON.KDDC.SV.W.0005.000000T0000Z-180501T0100Z/
Finney KS-Scott KS-Lane KS-Gray KS-
728 PM CDT MON APR 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN FINNEY...SOUTHEASTERN SCOTT...SOUTHERN LANE AND
NORTHWESTERN GRAY COUNTIES...
At 728 PM CDT, a severe thunderstorm was located 11 miles northeast
of Garden City, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Amy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3837 10024 3832 10025 3796 10060 3804 10080
3850 10070
TIME...MOT...LOC 0028Z 208DEG 45KT 3808 10069
HAIL...1.25IN
WIND...60MPH
$$
Reynolds222
WWUS53 KDDC 010041
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
741 PM CDT MON APR 30 2018
KSC069-010050-
/O.CAN.KDDC.SV.W.0005.000000T0000Z-180501T0100Z/
Gray KS-
741 PM CDT MON APR 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRAY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3837 10024 3832 10025 3806 10050 3814 10068
3850 10070
TIME...MOT...LOC 0040Z 208DEG 45KT 3822 10060
$$
KSC055-101-171-010100-
/O.CON.KDDC.SV.W.0005.000000T0000Z-180501T0100Z/
Finney KS-Scott KS-Lane KS-
741 PM CDT MON APR 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN FINNEY...EAST CENTRAL SCOTT AND SOUTHERN LANE
COUNTIES...
At 740 PM CDT, a severe thunderstorm was located 17 miles east of
Friend, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Public reported quarter size hail.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Amy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3837 10024 3832 10025 3806 10050 3814 10068
3850 10070
TIME...MOT...LOC 0040Z 208DEG 45KT 3822 10060
HAIL...1.25IN
WIND...60MPH
$$
Reynolds990
WWUS53 KDDC 010057
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
757 PM CDT MON APR 30 2018
KSC055-101-171-010107-
/O.EXP.KDDC.SV.W.0005.000000T0000Z-180501T0100Z/
Finney KS-Scott KS-Lane KS-
757 PM CDT MON APR 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FINNEY...EAST
CENTRAL SCOTT AND SOUTHERN LANE COUNTIES WILL EXPIRE AT 800 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3837 10024 3832 10025 3806 10050 3814 10068
3850 10070
TIME...MOT...LOC 0057Z 208DEG 45KT 3841 10047
$$
ReynoldsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 6:49 PM CDT, 29 minutes earlier.
Area forecast discussion, Apr 30, 6:49 PM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 649 PM CDT Mon Apr 30 2018 .UPDATE... Issued at 649 PM CDT Mon Apr 30 2018 Updated to lower pops significantly through this evening, but did not eliminate them completely. A strong dryline has established across SW KS this evening, with very strong south winds blowing essentially parallel to the boundary, gusting 40-45 mph. While instability parameters are quite favorable for convection, the lack of surface convergence along the dryline (magnified by a minor capping inversion aloft and cirrostratus limiting insolation) has so far prohibited convection. Over the next couple hours, as the dryline does its typical diurnal retreat westward, increased convergence could still yield an isolated strong/severe thunderstorm as the latest HRRR iterations suggests. Indeed, convective plumes continue to show up on boundaries from time to time. So kept slight chance pops, with a conditional threat for large hail into this evening. Most of us will remain dry, with continued south winds and increasing stratus overnight. && .SHORT TERM...(This evening through Tuesday) Issued at 210 PM CDT Mon Apr 30 2018 Severe thunderstorms possible early tonight across southwest Kansas. This evening will be monitoring convection initiation along the dry line which is forecast from 21z Monday to 00z Tuesday to be located from near Liberal to around Dighton. Warm air still forecast to be in place aloft (near 9C at the 700mb level at 00z Tuesday). Given this warm air aloft am currently favoring keeping thunderstorm development early tonight more widely scattered in nature. However if convection becomes a little more widespread due to some mid level cooling this evening these discreet storms should become more linear over time based on the mean 700mb to 300mb mean flow in relationship to the dryline. The area that remains favorable for the larger hail early tonight will be closer to the Oklahoma border where the hail potential of tennis balls will be possible early tonight. With the improving low level jet these southern storms are then expected to linger longer as they spread east across western and possibly even south central Kansas. Model soundings also indicate cloud bases will be fairly high so based on this and the forecast downdraft cape strong damaging winds will also be an issue. The main event tonight will be focused between 5 pm and 10 pm with the southern most storms possibly lasting through midnight. After midnight the dryline will retreat back to the Colorado border and as a low level jet develops. Model soundings also indicating some low level moisture will begin to surge back westward producing areas of stratus. Based on the increasing clouds and gusty winds continuing overnight will favor keeping temperatures across western Kansas warmer than guidance. On Tuesday the dryline is forecast to move east to near highway 183. West of this dryline it will be another dry and windy day. Conditions once again will be favorable for extreme fire danger levels while along and east of the dryline the chance for severe thunderstorms will once again be possible. The approaching cold front is forecast to be located near the i-70 corridor. Instability and shear late day will once again favor supercell development with severe hail parameters suggesting greater than tennis balls again possible. Strong damaging winds will also be hazard as will the chance for a few isolated tornadoes. At this time based on latest models will place the area more favorable for a few tornadoes being near the triple point in north central Kansas early Tuesday night. .LONG TERM...(Tuesday night through Monday) Issued at 210 PM CDT Mon Apr 30 2018 An upper level trough will cross western Kansas on Thursday as a surface cold front drops south across Kansas and into Oklahoma. This will bring an end to the thunderstorms late week along with some cooler, more seasonal, temperatures returning. Even with this cool down it does not appear the lows late week will fall much cooler than the mid to upper 30s at best in a few location late week. Most areas in western Kansas will likely to see lows mainly in the upper 30s to mid 40s. Warmer temperatures will return this weekend along mainly with dry conditions during the day. This may result in some increasing fire danger levels this weekend but a subtle upper wave combined with warm air advection may give rise to some evening/overnight storms Sunday night. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 524 PM CDT Mon Apr 30 2018 Strong S/SW winds will continue to impact aviation operations through this TAF cycle. South winds continue to gust in the 40-45 kt range early this evening. Once again, south winds will abate some after sunset, but remain elevated and gusty overnight in response to another low level jet. Expect winds to gust 25-30 kts all night long. Included another round of LLWS in the TAFs. Moisture advection continues on these strong south winds, with a consensus of short term models spreading MVFR stratus cigs across the eastern terminals through early Tuesday. Kept stratus minimal at GCK, and kept stratus out of the LBL TAF. Stratus will burn off by 15z Tuesday, followed by more strong S/SW winds. Winds on Tuesday are expected to be a few knots less than we have seen Sunday and Monday. A remote chance of convection near LBL/DDC this evening, and again near HYS Tuesday afternoon. With limited coverage, and very little confidence on impacts at the terminals, kept thunderstorms out of the 00z TAFs for now. && .FIRE WEATHER... Issued at 210 PM CDT Mon Apr 30 2018 Dry and windy conditions can be expected west of a dry line Tuesday afternoon. Models differ some on exact location but generally these models are in good agreement with placing the lower afternoon dew points west of highway 83. Extreme fire weather conditions still look likely in this area Tuesday afternoon. The northern extent will be located just south of a cold front that will be moving into Syracuse to around the Garden City area. Will collaborate with our neighbors and issue either a Fire Watch or Red Flag Warning of portions of extreme southwest Kansas Tuesday afternoon. Later shifts may need to adjust this if needed just in case the dry line ends up a little further east. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 87 56 84 / 20 10 0 20 GCK 55 85 52 82 / 20 0 0 10 EHA 54 85 53 81 / 10 0 0 0 LBL 60 87 54 85 / 10 0 0 10 HYS 62 84 57 79 / 10 20 10 10 P28 64 86 67 85 / 30 20 10 40 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for KSZ061-074-084. Red Flag Warning from 1 PM to 9 PM CDT Tuesday for KSZ074>076- 084>086. && UPDATE...Turner SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Turner FIRE WEATHER...Burgert
Hazardous weather outlook, Apr 30, 3:10 PM CDT, 4 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 310 PM CDT Mon Apr 30 2018 KSZ030-031-043>046-061>066-074>081-084>090-011000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 310 PM CDT Mon Apr 30 2018 /210 PM MDT Mon Apr 30 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- Severe thunderstorms will be possible across portions of west central and southwest Kansas late this afternoon into early evening. Any storm that develops south of the Arkansas river will be capable of producing golf ball to tennis ball size hail and damaging winds in excess of 60mph. Up to golf ball size hail will be possible further north. A red flag warning remains in effect for extreme western Kansas until 9 pm this evening. Refer to the latest TOPRFWDDC for more details. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Non-thunderstorm wind: Elevated risk * Fire weather: Extreme risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Thunderstorms will be possible across central and south central Kansas Tuesday and Wednesday with any developing storms capable of producing tennis ball size hail or a little larger and damaging winds in excess of 60mph. Extreme fire weather conditions expected across southwest Kansas behind an advancing dryline Tuesday afternoon. A red flag warning is in effect for extreme western Kansas until 8 pm this evening. Refer to the latest TOPRFWDDC for more details. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Limited risk - Severe thunderstorm: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Extreme risk * Wednesday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Extreme risk * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Friday No hazards. * Saturday - Fire weather: Elevated risk * Sunday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Apr 30, 7:08 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
708 PM CDT MON APR 30 2018
KSZ063-077-010045-
Gray KS-Finney KS-
708 PM CDT MON APR 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FINNEY AND NORTHWESTERN
GRAY COUNTIES UNTIL 745 PM CDT...
At 707 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles northeast of Plymell, moving northeast at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Garden City, Pierceville and Plymell.
LAT...LON 3782 10097 3822 10069 3806 10040 3774 10079
3774 10081
TIME...MOT...LOC 0007Z 215DEG 36KT 3783 10082
ReynoldsThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 7:08 PM CDT | Special Weather Statement | DDC | Finney | 37 min |
| Apr 30, 7:52 PM CDT | Special Weather Statement | DDC | Lane | 38 min |
| Apr 30, 7:56 PM CDT | Special Weather Statement | DDC | Gray | 34 min |
| Apr 30, 8:05 PM CDT | Special Weather Statement | DDC | Gray | 40 min |
| Apr 30, 8:41 PM CDT | Special Weather Statement | DDC | Ness | 34 min |
| Apr 30, 8:44 PM CDT | Special Weather Statement | DDC | Hodgeman | 46 min |
| May 1, 2:53 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 52 min |
| May 1, 3:31 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 44 min |
| May 1, 3:55 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 50 min |
| May 1, 4:11 PM CDT | Tornado Warning | DDC | Ness, Pawnee, Rush | 49 min |
| May 1, 4:13 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 17 min |
| May 1, 4:38 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 35 min |
| May 1, 4:40 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 24 min |
| May 1, 4:59 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 16 min |
| May 1, 5:10 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush | 30 min |
| May 1, 5:12 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 48 min |
| May 1, 5:14 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 46 min |
| May 1, 5:29 PM CDT | Tornado Warning | DDC | Edwards | 27 min |
| May 1, 5:47 PM CDT | Special Weather Statement | DDC | Clark | 28 min |
| May 1, 5:53 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 28 min |
| May 1, 6:11 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Kiowa | 49 min |
| May 1, 6:20 PM CDT | Special Weather Statement | DDC | Rush | 25 min |
| May 1, 6:21 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 24 min |
| May 1, 6:36 PM CDT | Tornado Warning | DDC | Comanche | 24 min |
| May 1, 6:52 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.